Hail, Knox
- When
- March 23, 12:31 AM CST
- Where
- Knox County, 1.38 mi S of Creighton Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.450, -97.850
A strong low level jet, ahead of deep upper level low pressure over eastern Colorado, helped fuel early morning thunderstorms over eastern Nebraska. An isolated storm in extreme northeast Nebraska turned severe, dropping nickel-size hail in Knox county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong low level jet, ahead of deep upper level low pressure over eastern Colorado, helped fuel early morning thunderstorms over eastern Nebraska. An isolated storm in extreme northeast Nebraska turned severe, dropping nickel-size hail in Knox county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 7:16 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
816 PM CDT SUN MAR 22 2009
.UPDATE...
HAVE UPDATED ZONES FOR LESS POPS TONIGHT WITH WORDING OF SCT RW-
AND ISOLD TRW. MAIN BAND OF PRECIP CONTINUES TO LIFT NORTHEAST ON
RADAR WITH BACK EDGE APPROACHING MISSOURI RIVER. LATEST RUC DATA
INDICATING TREND TOWARD BETTER FORCING SHIFTING TO THE NORTHEAST OUT
OF THE AREA AFTER 02Z.
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT SUN MAR 22 2009/
DISCUSSION...
NEAR TERM...LATEST WATER VAPOR IMAGERY SHOWS DEEP UPPER LEVEL TROF
EXTENDING ALONG THE EXTREME WESTERN CONUS WITH 12Z UPPER AIR
ANALYSIS SHOWING A BROAD AREA OF 50-100 METER HEIGHT FALLS OUT
AHEAD OF THIS FEATURE. AS THIS TROF SHIFTS EWD OVERNIGHT...IT IS
EXPECTED TO CLOSE OFF NEAR THE FOUR CORNERS REGION AND QUICKLY
MOVE OVER COLORADO. EMBEDDED SHORTWAVE ENERGY EJECTING OUT AHEAD
OF THE MAIN TROF IS OF NEAR CONCERN AS IT MOVES TOWARD SOUTH
CENTRAL NEB. LATEST SUBJECTIVE 18Z SFC ANALYSIS SHOWS LOW PRESSURE
CENTERED OVR SERN MT WITH SFC TROF EXTENDING INTO ERN CO WHERE A
SECONDARY LOW IS DEVELOPING. THIS SECONDARY LOW WL BECOME MAIN SFC
LOW IN NEXT 6 HOURS IN RESPONSE TO STRENGTHENING UPPER LEVEL LOW.
SFC DEWPOINTS ACROSS THE CWA ARE MAINLY IN THE LOWER 50S AND ARE
EXPECTED TO REMAIN IN THE LOWER TO MID 50S THRU MONDAY. SOME
CONVECTION IS ALREADY BEGINNING TO DEVELOP NORTH OF GRAND ISLAND
AND DO EXPECT THIS ACTIVITY TO CONTINUE TO MOVE NEWD THRU THE
EVENING AND INTO THE OVERNIGHT HOURS. BROAD 55-65KT LLVL JET
SHOULD BE ABLE TO SUSTAIN ELEVATED TSTMS THRU THE OVERNIGHT
PERIOD.
DO EXPECT A BREAK IN PCPN/TSTM ACTIVITY IN THE MORNING...MAINLY FROM
12Z-18Z. THERE MAY BE SOME LEFT OVER ACTIVITY ACROSS OUR FAR EASTERN
COUNTIES...HOWEVER FEEL MUCH OF THE MORNING SHOULD BE DRY WHICH
SHOULD SET UP THE STAGE FOR THE AFTERNOON TSTM ACTIVITY. FIRST ORDER
OF BUSINESS ON MONDAY WILL BE STRONG SOUTHERLY GRADIENT WINDS. WL GO
AHEAD AND ISSUE A WIND ADVISORY FOR MUCH OF THE SWRN PORTION OF THE
CWA FROM 14Z-00Z. MID LEVEL CAP IS FORECAST TO ERODE BY MID
AFTERNOON JUST AS NEARLY STACKED LOW MOVES ACROSS CNTRL NEB. TSTMS
SHOULD BE ONGOING ACROSS WRN NEB THROUGHOUT THE MORNING HOURS AHEAD
OF THE MID/UPPER LEVEL LOW WHERE DPVA WL PROVIDE LARGE SCALE ASCENT
WITH STEEPENING MID LEVEL LAPSE RATES. BY AFTERNOON ACROSS THE
CWA...SFC BASED CAPE VALUES ARE FORECAST ON THE ORDER OF 500-1000
J/KG AHEAD OF THE DRYLINE. TRIPLE POINT IS LIKELY TO BE OVR NCNTRL
NEB BY MID AFTERNOON /20Z/ WITH WRMFNT EXTENDING S/SEWD INTO WRN IA.
0-6KM BULK SHEAR VALUES WILL BE ON THE ORDER OF 45KTS BY MID TO LATE
AFTERNOON AND LOW TOPPPED SUPERCELLS ARE LOOKING QUITE LIKELY BY
LATE AFTERNOON. 0-1KM BULK SHEAR IS FORECAST AROUND 30KTS ACROSS
NORTHEAST NEBRASKA SO A FEW OF THESE SUPERCELLS COULD PRODUCE A
TORNADO NORTH OF THE WRMFNT WHERE THE CELLS MOVE INTO STRONGER
0-1KM SHEAR WHERE SFC WINDS HAVE BACKED. STORMS ALONG THE DRY
LINE COULD ALSO BE SEVERE...WITH WIND AND HAIL AS THE PRIMARY
THREATS ACROSS MUCH OF THE REMAINDER OF THE CWA.
THE NEARLY STACKED LOW WL MOVE NEWD TO ERN SD BY 06Z TUESDAY. A FEW
LEFT OVER SHOWERS COULD ROTATE THRU THE ERN HALF OF THE CWA THRU
THIS TIME...HOWEVER MOST OF THE ACTIVITY SHOULD BE THRU THE CWA.
NCNTRL NEB WL BEGIN TO SEE WRAP AROUND BY 06Z TUESDAY AND THIS WL
CONTINUE TO FILTER INTO NRN PORTION OF THE CWA THRU THE DAY TUESDAY
AS THE SYSTEM PULLS NORTHEAST. A MIX OF RAIN/SNOW LOOKS VERY
POSSIBLE INTO TUESDAY AFTERNOON...AND ALL PCPN SHOULD BE OVER BY TUE
EVENING.
WL HAVE A BREAK BETWEEN SYSTEMS ON WEDNESDAY. THE EXTENDED PERIOD IS
BEGINNING TO LOOK VERY ACTIVE WITH HINTS OF SPLIT FLOW DEVELOPING BY
LATE IN THE WEEK. SOUTHERN TRACK SYSTEM ROUNDS THE FOUR CORNERS BY
LATE IN THE WORK WEEK AND EJECTS INTO THE CNTRL PLAINS FOR THE
WEEKEND. HAVE ADDED SOME POPS IN FOR SATURDAY AS EXTENDED MODELS ARE
COMING INTO BETTER AGREEMENT ON EJECTING THIS SYSTEM INTO THE CNTRL
PLAINS. COLDER AIR BEHIND IT COULD PRODUCE SOME SNOW ACROSS THE AREA
AS WELL.
AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 23/18Z.
SCATTERED -SHRA/-TSRA WILL BEGIN MOVING INTO THE KOFK VICINITY BY
21Z AND COULD LINGER THROUGH ABOUT 05Z. CIGS WILL INITIALLY BE
VFR...BUT WILL LIKELY BECOME MVFR DURING THAT TIME. GUSTY SOUTHEAST
WINDS WILL REMAIN...AND WILL LIKELY NOT DIMINISH MUCH DURING THE
PERIOD.
SIMILAR CONDITIONS WILL EXIST AT KLNK WITH RAIN POTENTIAL MOVING IN
BY AROUND 22Z...AND LINGERING THROUGH 09-11Z...WITH BEST TSRA
POTENTIAL BY MID TO LATE EVENING...BUT AGAIN WITH CIGS EVENTUALLY
BECOMING MVFR BY THE TIME THE RAIN ENDS.
FOR KOMA...RAIN POTENTIAL DOESNT SEEM TO BEGIN UNTIL ABOUT
02Z...WITH SCATTERED -SHRA/-TSRA LINGERING THROUGH ABOUT 11-13Z.
AGAIN...AS WITH KOFK AND KLNK...CIGS EVENTUALLY BECOME MVFR...AND
WINDS SHOULD REMAIN GUSTY SOUTHEAST THROUGH THE PERIOD.
STRONGER THUNDERSTORMS ARE EXPECTED BY 21Z-00Z ON 3/23...WHICH WOULD
BE COVERED WITH THE NEXT TAF ISSUANCE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 9 AM TO 7 PM CDT MONDAY FOR NEZ030-042>045-
050>053-065>068-078-088>093.
IA...NONE.
&&
FOBERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN MAR 22 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 500 PM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT AND MONDAY. STORMS THAT DEVELOP TONIGHT ARE EXPECTED TO REMAIN MOSTLY BELOW SEVERE LIMITS...ALTHOUGH SOME SMALL HAIL MAY OCCUR IN STRONGER STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO EASTERN NEBRASKA MONDAY AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY NIGHT IN PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA WITH THE THREAT OF SEVERE STORMS EXTENDING INTO MONDAY EVENING...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A LITTLE LIGHT SNOW COULD MIX WITH RAIN ACROSS PARTS OF NORTHEAST NEBRASKA BY LATE MONDAY NIGHT INTO TUESDAY MORNING. ANOTHER CHANCE OF SNOW IS POSSIBLE FOR MUCH OF THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT WILL LIKELY BE NEEDED MONDAY AFTERNOON AND EVENING. FOBERT
The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152883.